Womens Health

Drugs That Cause Urinary Incontinence

Frederick R. Jelovsek MD

We live in a world in which many drugs are prescribed for multiple medical problems. It stands to reason that some of them may have adverse health effects on other body areas that they were not meant to affect. This is certainly true of drug effects on the urinary tract. Many medications actually worsen or cause urinary leakage. There are several different mechanisms by which drugs can affect the urinary continence physiologic systems. These are discussed in a recent article, Steele AC, Kohli N, Mallipeddi P, Karram M: Pharmacologic causes of female incontinence. Int Urogynecol J. 1999; 10:106:110. It answers some of the questions of how medications we take for other medical problems can actually cause or aggravate urine loss.

How can drugs cause urinary incontinence?

Continence and voiding are complex physiologic mechanisms and as such, different components of voiding and holding urine can be affected by pharmacologic actions of many drugs. The urethra, which is the tube from the bladder to the outside, needs to be closed constantly to prevent leakage. Medicines such as alpha blockers that relax the urethral muscle, will cause or worsen incontinence.

The detrusor bladder muscle that contracts to empty all urine can affect incontinence in two ways. If it contracts too frequently and too strongly, the bladder pressure will overcome the closed urethra muscle and cause urine to leak out. Thus medications that stimulate the detrusor muscle or cause spasms of that muscle will cause incontinence. A second detrusor muscle effect associated with incontinence is almost the opposite of causing contraction. If a drug blocks the bladder detrusor muscle from contracting, the bladder will continue to fill up and become over-distended. It does not rupture however. Ultimately a bladder gets too full and a non-voluntary reflex mechanism takes over and strongly contracts to empty the bladder and prevent over distension and rupture. This contraction is so strong that it overcomes the muscle tone holding the urethra shut and a large volume of urine is voided.

Excess urine production can also be associated with urinary leakage. It does not cause incontinence, but when there is already a weakened continence mechanism by muscle relaxation due to other medications or due to anatomical weaknesses, then the rapid production of urine either by diuretic drugs (water pills) or even by just drinking excessive amounts of water, will overwhelm the impaired continence forces and result in urine leakage.

Do medications prescribed for hypertension cause incontinence?

Yes, antihypertensive medicines are one of the most frequent causes of urinary leakage. Medicines such as prazosin (Minipress®), terazosin (Hytrin®), doxazosin (Cardura®), alpha-methyldopa (Aldomet®) and reserpine (Diupres®,Hydropres®) will cause relaxation of the urethral muscle. Antiseizure medicines such as thioridazine, chloropromazine (Thorazine®), haloperidol (Haldol®), and clozapine (Clozaril®) also are known to have an alpha blocker effect and are especially associated with night time urinary loss. Anti-anxiety and muscle relaxant drugs of the benzodiazipine class such as Valium®, Xanex® and Klonopin® also weaken the external urethral sphincter muscle so if there is already some compromise of the rest of the urethral muscle, leakage takes place.

Diuretic pills (water pills) are commonly prescribed for high blood pressure and medications like furosemide (Lasix®) or hydrochlorothiazide (Diuril®) can deliver a bolus of urine to the bladder that will overcome any weakened muscle physiology.

I sometimes feel I cannot pass my urine and yet other times it leaks uncontrollably. Can my medications cause this?

This is often a sign of a drug effect that blocks contraction of the bladder muscle until the bladder fills so full that an uncontrollable detrusor contraction suddenly causes overflow incontinence. Any medication that slows down bowel motility such as those given for irritable bowel syndrome or drugs that produce constipation may cause this. Anti-Parkinsonism drugs and some antihypertensive drugs also block the bladder detrusor .

Medications causing incomplete bladder emptying include:

  • hyoscyamine (Cystospaz®, Urised®, Donnatal®, Levbid®. Levsin®)
  • oxybutinin (Ditropan®)
  • benztropine (Cogentin®)
  • trihexyphenidyl (Artane®)
  • pindolol (Pindolol®)
  • disopyramide (Norpace®)

What side effects from medications should I watch out for if I already have urinary leakage?

Any drugs that produce constipation may aggravate urinary incontinence. Iron and narcotic pain medicine therapy are often guilty of causing these effects. The straining (increased intraabdominal pressure) caused by constipation puts excessive pressure on the bladder emptying muscle. That, in turn, overcomes the muscle tone of the contracting urethra.

Any medication that has a side effect of producing a chronic cough will lead to increased urinary incontinence. Antihypertensive ACE inhibitor medications such as Vaseretic®, Vasotec®Lotensin® Monopril®, Zestril® can all produce a chronic cough. Stopping or changing these medications can significantly improve bladder control.

Other Related Articles

Kegel's Exercises and Devices for Stress Urinary Incontinence
Basic Tests for Women Who Leak Urine
How Common is Urinary Incontinence?
Does High Impact Activity Cause Incontinence?


Login to comment

Post a comment